Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Des Moines, IA

January 4, 20177 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 4, 2017, 2:48 PM CST for 7 counties in Iowa. It took effect at Jan 5, 2017, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 2:48 PM CST (20:48 UTC)
In effect from
Jan 5, 2017, 12:00 AM CST
Expired
Jan 5, 2017, 9:00 AM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WWUS43 KDMX 042048
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CST WED JAN 4 2017

...BITTER COLD WINTER CHILLS AGAIN TONIGHT INTO THURSDAY MORNING...

.TEMPERATURES TONIGHT WILL AGAIN DROP INTO THE ZERO TO 5 BELOW 
RANGE. THESE COLD TEMPERATURES WHEN COMBINED WITH NORTHWEST WINDS 
OF 8 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 DEGREES
BELOW ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR FROM 
AROUND MIDNIGHT TONIGHT TO 9 AM THURSDAY. 

IAZ004>007-015>017-050500-
/O.NEW.KDMX.WC.Y.0002.170105T0600Z-170105T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
248 PM CST WED JAN 4 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY. 

* WINDS...NORTHWEST 8 TO 15 MPH WITH A FEW HIGHER GUSTS.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE 
  DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO.

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE
  AS 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

FOWLE
2 follow-up statements
886 
WWUS43 KDMX 050407
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CST WED JAN 4 2017

...BITTER COLD WINTER CHILLS AGAIN TONIGHT INTO THURSDAY
MORNING...

.TEMPERATURES TONIGHT WILL AGAIN DROP INTO THE ZERO TO 5 BELOW
RANGE. THESE COLD TEMPERATURES WHEN COMBINED WITH A NORTHWEST 
WIND AT 10 TO 15 MPH WILL PRODUCE WIND CHILLS COLDER THAN 20 
DEGREES BELOW ZERO AT TIMES. THE COLDEST WIND CHILLS WILL OCCUR 
FROM AROUND MIDNIGHT TONIGHT TO 9 AM THURSDAY.

IAZ004>007-015>017-051215-
/O.CON.KDMX.WC.Y.0002.170105T0600Z-170105T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
1007 PM CST WED JAN 4 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WINDS...NORTHWEST 8 TO 15 MPH WITH A FEW HIGHER GUSTS.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE 
  DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO. 

* IMPACTS...THESE WIND CHILLS COULD CAUSE FROSTBITE IN AS LITTLE 
  AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

FAB
578 
WWUS43 KDMX 050937
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CST THU JAN 5 2017

...BITTER COLD WINTER CHILLS AGAIN THIS MORNING...

.TEMPERATURES ARE FALLING TO NEAR ZERO AND WILL COMBINE WITH
NORTHWEST WINDS TO PRODUCE WIND CHILLS OF NEAR 20 BELOW ZERO EARLY
THIS MORNING.

IAZ004>007-015>017-051500-
/O.CON.KDMX.WC.Y.0002.000000T0000Z-170105T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
337 AM CST THU JAN 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WINDS...NORTHWEST 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES FALLING JUST BELOW
  ZERO WITH WIND CHILLS OF AROUND 20 BELOW ZERO. 

* IMPACTS...FROSTBITE COULD OCCUR TO EXPOSED SKIN IN AS LITTLE AS
  30 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

LEE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:39 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 4, 11:39 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1139 AM CST Wed Jan 4 2017

.UPDATE...
Issued at 1129 AM CST Wed Jan 4 2017

Cold and blustery conditions will continue today as winds remain
out of the NW. Still seeing a few wind chill values near -20F
across far northern Iowa as of 1130am...with readings from 0 to
-10 elsewhere. Skies will remain partly to mostly sunny today with
some increase in mainly high clouds as we progress through the
afternoon.

Focus for tonight remains on light snow potential across the south
and another round of advisory levels wind chills in the north.
Will address these issues during the afternoon issuance.

&&

.SHORT TERM.../Today through Tonight/
Issued at 302 AM CST Wed Jan 4 2017

Bitterly cold wind chills of -20 to -25 are being observed across
our far northern counties early this morning and the advisory is on
track and will be maintained as is. A very similar scenario will
repeat late tonight/early Thursday morning across the same area.
Winds will be a bit lighter the second night but temperatures will
be a bit lower, resulting in nearly identical wind chill values.
Another wind chill advisory will thus likely be issued later today.

Meanwhile, even as a large arctic high pressure area dominates the
region, we still reside between northwesterly flow aloft and tonight
a shortwave trough will swing through this flow over the upper
Midwest. On the southern flank of this wave broad lift will be
sufficient to generate clouds and snow, sliding from Nebraska down
into Kansas and Missouri overnight. Moisture will be very limited
and the snow will more or less graze our area, with light snow
likely across about our southwestern third or so but only light
accumulations of perhaps around an inch, two at the most down toward
the Missouri border. Given that the snow will fall in the middle of
the night with modest winds and very cold surface temperatures, no
significant impacts are anticipated and no headlines are warranted
at this time.

.LONG TERM.../Thursday through Tuesday/
Issued at 302 AM CST Wed Jan 4 2017

Wednesday through Sunday...Confidence High

Main challenges remain temperatures with little in the way of
precipitation for the period.  Confidence on progression of events
through the weekend fairly high...as cold air will stick around
Thursday through Saturday.  By Thursday afternoon Arctic High will
move across the Great Plains with H850 temps again -22 to -24C
through the day Thursday over Iowa. Cold air advection likely to
result in clouds and potential flurries during the day...with partial
clearing again in the afternoon and evening hours. This will lead to
the coldest morning this week...Friday...to round out the workweek.
Lows will likely fall to 5 to 10 below along and north of US 20 with
negative lows as far south as US 30...single digits south.  Again
with winds remaining just strong enough overnight into early Friday
morning there will likely be a need for another wind chill advisory
over the north. Another fast moving moisture starved short wave will
drop southeast across Minnesota and Wisconsin Friday evening...
pulling another Arctic boundary through Iowa Friday evening. This
will likely reinforce the cold air over the region...especially over
the northeast Friday night into Saturday morning. No more than
flurries may accompany the front and mainly over the far northeast
...though confidence on coverage not great at this point...no
impacts expected to travel. The influx of another cold airmass
into Saturday should hold temperatures down in the north/northeast
with recovery into the upper single digits to lower teens by
afternoon. Meanwhile...off the British Columbia coast an upper
level low is forecast to retrograde into the Pacific and cut
off...causing increased southwest flow onto the Pacific Northwest
Coast and concurrently build a ridge over the Northern Rockies.
This amplified ridging will result in a release of the northerly
flow over Iowa and allow for adiabatically modified air to cascade
east into the Central Plains by Sunday and Monday.

Monday through Wednesday...Confidence Medium

Eventually pieces of energy will peel off the Pacific Northwest low
and deepen into the Plains. The combination of the warm air advection
and increased moisture should bring chances for mixed precipitation
back into the forecast early next week. Temperatures will recover
nicely into early next week...rising from highs in the teens and
20s Sunday to the 20s/30s Monday and making it into the 30s/40s
for Tuesday and 20s/30s for Wednesday. So far the models continue
to project the next significant system to remain north of our area
next week resulting in the unseasonably warm air until the end of
the extended. The GFS/Euro diverge on the duration of the warming
in the days following.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1129 AM CST Wed Jan 4 2017

VFR conditions will prevail today at all terminals with increasing
high clouds this afternoon. Tonight, cigs will lower as a weak
weather system approaches the area. Expect a period of light snow,
primarily across the southern half of Iowa. Have introduced MVFR
CIGS at most terminals beginning around 06z with prevailing vsbys
in the 2SM to 5SM range due to -SN impacting DSM/OTM at times,
with mainly flurries at KFOD/KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Fowle
SHORT TERM...Lee
LONG TERM...REV
AVIATION...Fowle
Hazardous weather outlook, Jan 4, 4:12 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CST WED JAN 4 2017

IAZ004>007-015>017-051015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
412 AM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL VALUES WILL CONTINUE TO EXCEED 20 BELOW ZERO ACROSS
NORTHERN IOWA THIS MORNING AND AGAIN LATE TONIGHT INTO EARLY
THURSDAY MORNING.

A WIND CHILL ADVISORY IS IN EFFECT THROUGH MID MORNING TODAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL VALUES WILL PERIODICALLY EXCEED 20 BELOW ZERO ACROSS
NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051015-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
412 AM CST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

Nearby

Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.